I’ve written a lot and read a great deal about Topical Steroid Withdrawal (TSW) but have seen very little discussion about the effects of long term use of Protopic, a topical immunosuppressant.
I stopped using topical steroids on the 20th January 2019 so it’s two years since I started this journey. In April 2019 I decided that I was equally as addicted to Protopic as I had been to the steroids so I stopped using that as well. I had weaned myself off it gradually so that I was using it once every two weeks to a month, but after that time it would start to deteriorate and become even worse that it had been to begin with.
I first used Protopic to calm the constant redness and inflammation, like a butterfly pattern on my face, and huge inflammation on patches of my face. Little did I know that these were signs of TSA which I believe Protopic initially masked well.
I never used Protopic on the rest of my body, only very limited experiments which just didn’t seem to help like it did on my face.
I used it really sparingly and one tube probably lasted me 6-8 months, if not longer.
Protopic withdrawal symptoms
It’s really hard to pinpoint what might be caused by Protopic and what by the steroids, but I barely used topical steroids on my face, not even hydrocortisone. I did on my neck and décolletage and these areas have been very badly affected by TSW.
But these are the things I think happen due to Protopic:
- Intense heat – rising up the face to the scalp. So hot it feels like you’re standing in front of the oven and not moving away. It prickles and feels very unpleasant. This wakes me at night and often happens the minute I put my head on the pillow and snuggle down to sleep. This used to distress me greatly but I’ve learned how to ride these out now.
- Eczema herpeticum – Or the herpes virus, getting into cracks on my chin, jaw and sometimes forehead and brow causing intense debilitating pain. This was so painful it often left me in tears. It would be incredible painful for a day and night and then I’d wake and it would be settling in. It would then crust over and eventually peel, flake off and be back to normal (what is normal?) after a week.
- Cheek creases – I don’t even know where to start. It appears to me that the worst areas on my face are where I concentrated application of the cream So I would run my fingers down both cheek creases, nose creases, across my forehead etc. The most pain and worst affected inflammation, oozing, crusting and flaking seems to be worse where Protopic would have been smoothed most often.
- That flaky glue skin – you know at school when you got the Copydex glue all over your fingers and it would go hard and peel off? That’s what the skin on my face has been like. Almost like my skin crusts, hardens and turns into a layer that feels like plastic. This then comes off in giant flakes
- Normal flaky – in between these ridiculous glue like flake offs are the normal flake offs, Sometimes twice a day, sometimes just at night, sometimes in the afternoon, often not every day but at the moment, back to relentless. It’s a constant inflammation, harden and crust and then flake situation.
- Insane itching – My whole face would be so itchy sometimes that I couldn’t even do simple tasks. Even brushing my teeth was difficult because I was so insanely itchy I though I would go mad. My eyebrows mostly fell out due to incessant rubbing.
- Damp not oozing – my skin would just feel damp, like I was sweating but I wasn’t. I read just today on one of the resources listed below that we should not wipe off the ooze and we should also not remove flakes. I have been removing flakes all the way through and I’ve bathed off the ooze when I could. Have I been doing it all wrong? I just found it gave me some comfort, albeit short lived where my skin felt vaguely normal and I could go out, be on Zoom and see people and not feel like a complete monster.
- Nausea – I have no idea if this is related but I wake up every morning and feel like I have a hangover. This is getting better and usually fades as I get up and wake up, but it’s not a nice feeling to wake up and feel crap from the minute you wake up.
- Eyes glued shut – Literally glued up. Painful to open, and it can take me half an hour to unglue them. I use a cotton hankie to press over my eye. I can them dab off excess eye bogies and eventually get out the white gum that seems to cement up my eyes each night. Paper tissues make it worse.
I think that’s all for now! But maybe these are normal TSW symptoms… I’d love to hear your thoughts.
Please don’t use Protopic
What I would do to have back that red early TSW skin on my face and start a natural healing journey.
But it is what it is, and so you see the many faces I’ve woken up to over these two years of healing.
Some good days. Some bad. Most flaky.
And so, here ends my warning.
I started using Protopic in March 2014 so I was applying it to my face regularly for five years before I quit in April 2019.
It is clearly just as addictive as topical steroids, although my sister managed to wean herself off fairly quickly, my dermatologist assured me that it was completely safe to use twice daily and he was worried about my continuing to use it.
A great introduction to TSW here:
Anyway thanks for reading. I do try not to go on about TSW too much, but if just one of you tells a friend about this and they think twice about using either topical steroids or Protopic then I’ve done my job.
Anyone else going through Protopic withdrawal? Is it different to Topical Steroid withdrawal? or similar?